Determining the cause

The Big Diabetes Lie

Home Treatment of Diabetes

Get Instant Access

There are many possible causes for hypoglycemia in T1DM, but it all really comes down to too much insulin (from an external source) and too little glucose in the blood. Even if there's plenty of glucose inside the cells that require insulin, a problem still exists because the brain gets its glucose passively when the glucose in the blood is higher than the glucose in brain cells. If insulin has driven most of the blood glucose into cells that don't receive glucose passively, hypoglycemia is present as far as the brain is concerned. And that means that the child becomes confused, sleepy, and even comatose. (Turn to Chapter 2 for a rundown on how insulin and glucose work together in type 1 diabetes.)

Some of the scenarios that may cause hypoglycemia include:

1 Too large an injection of insulin: When you give insulin to your child (or take it yourself), you have to choose a dose that takes care of the carbohydrates in the meal he's about to eat as well as the level of carbohydrates already in his blood. Choosing the correct dose isn't easy. (I explain the basics of taking insulin in Chapter 10.)

1 Too little food or a missed meal: A person with T1DM takes rapid-acting insulin before meals and long-acting insulin once or twice daily. All that circulating insulin has to be balanced with food. If not, the person becomes hypoglycemic.

1 Too much exercise using up the glucose: Exercise acts like insulin to open the cells to glucose. As your child continues to exercise, he uses up his glucose and may become hypoglycemic.

Heavy exercise increases the risk of hypoglycemia for almost 24 hours. As long as your child's glucose doesn't get too low, it's a great way to lower the blood glucose without insulin. I discuss all the benefits of exercise for patients with diabetes in Chapter 9.

^ Alcohol intake without food: Alcohol blocks the liver's release of glucose into the blood.

^ Taking the wrong kind of insulin at bedtime: Intensive treatment of diabetes usually involves a rapid-acting insulin before meals and a long-acting insulin at bedtime. If the patient mistakenly takes the rapid-acting insulin at bedtime, the intense effect of that insulin will produce hypoglycemia.

^ More rapid absorption of insulin from a new injection site: Repeatedly used injection sites may become thickened and release the insulin slowly. A new site releases the insulin into the bloodstream much more quickly, which produces more lowering of glucose by opening more cells to the glucose.

^ Poor timing of food and insulin: Different types of insulin are active at different times. You must know what type your child takes and when it acts in order to keep insulin and glucose in harmony.

^ Stomach problem that slows glucose absorption: Celiac disease, for example, is an autoimmune condition that slows glucose absorption, so the insulin may be in the bloodstream before the food. The insulin lowers the glucose already in the blood, and the glucose in the food isn't there to take its place.

^ Loss of hormones that raise blood glucose: A person with diabetes experiences loss of glucagons, which raises blood glucose. Without glucagon, the response to low blood glucose is severely diminished.

^ Drugs that lower blood glucose too much: Drugs like aspirin that lower the blood glucose in doses greater than the 81 mg commonly taken to reduce heart attacks can produce hypoglycemia.

^ Effect of recent low blood glucose: Recent very low glucose levels lower the sensation of hypoglycemia to very low levels of blood glucose: You may not realize that your blood glucose or your child's is going down because of unawareness (which I discuss later in this chapter in the section "Understanding hypoglycemic unawareness").

^ Use of beta blocker drugs for high blood pressure: These drugs reduce the level at which hypoglycemia symptoms occur, so you or your child may have the condition without knowing it.

Morning highs: The Somogyi effect versus the dawn phenomenon

During sleep, your child's blood glucose may fall from the insulin he took that day, and the hormones that raise blood glucose may be secreted, resulting in a high blood glucose in the morning. This is called the Somogyi effectafter the doctor who first described it. Some mornings, the blood glucose may be low if it didn't get low enough to trigger hormone secretion, whereas other mornings it may be high. If you fail to realize that the cause is too much insulin and not too little, you may increase your child's insulin and make the situation worse. Before you increase insulin at bedtime, do a blood glucose test in the middle of the night. If the level's low, your child probably has the Somogyi effect, and you should decrease, not increase, the amount of long-acting insulin you give him at bedtime.

Dawn phenomenon, on the other hand, is caused by secretion of too much growth hormone during the night so that, by morning, it has raised the blood glucose to high levels. If your child's morning blood glucose levels are consistently high, nighttime long-acting insulin usually takes care of this problem and provides a more normal morning blood glucose.

Another possible reason for a morning high, unrelated to either of the previously mentioned situations, is that the insulin used at bedtime didn't work long enough to keep the blood glucose from rising overnight. Older forms of insulin such as NPH (see Chapter 10) tend to fall short in this manner, whereas newer long-acting insulins like glargine and detemir do not.

Was this article helpful?

0 0
Diabetes 2

Diabetes 2

Diabetes is a disease that affects the way your body uses food. Normally, your body converts sugars, starches and other foods into a form of sugar called glucose. Your body uses glucose for fuel. The cells receive the glucose through the bloodstream. They then use insulin a hormone made by the pancreas to absorb the glucose, convert it into energy, and either use it or store it for later use. Learn more...

Get My Free Ebook


Post a comment